Intravenous immunoglobulin-induced haemolysis: a case report and review of the literature.
Desborough MJ., Miller J., Thorpe SJ., Murphy MF., Misbah SA.
OBJECTIVES: To review the incidence and clinical features of intravenous immunoglobulin (IVIg)-induced haemolysis. BACKGROUND: Haemolysis can be a severe complication of IVIg administration. It is due to the passive transfer of blood group antibodies and may result in significant anaemia and renal failure. METHODS: We report a case of severe IVIg-induced haemolysis; review the data reported to vigilance groups (The Medicines and Healthcare Products Regulatory Agency, European Union Drug Regulatory Authorities, Food and Drug Administration and the Canada Vigilance Centre) between January 1998 and May 2012; and systematically review IVIg-induced haemolysis case reports (between January 1948 and January 2013). RESULTS: Nine hundred-twenty five cases of IVIg-induced haemolysis were identified from a review of cases reported to vigilance groups; 62 case reports were included in the systematic review. The majority of these were due to administration of doses of at least 2 g kg(-1) of IVIg (97%). IVIg-induced haemolysis was reported most commonly for patients with blood group A (65%) or AB (26%). One case report noted that in two patients with IVIg-induced haemolysis both received IVIg from the same batch. CONCLUSION: We make the following recommendations for the management of suspected cases of IVIg-induced haemolysis: Stop IVIg infusion and perform tests for haemolysis. Check titres of anti-blood group antibodies in IVIg. Provide supportive management for patient with fluid and/or red blood cell transfusions if necessary. Consider quarantine of the IVIg batch if found to be high titre for anti-A/B. Report reaction to regulatory/vigilance body.